Alert archive / Colorado / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 2, NWS Denver/Boulder, CO

April 26, 2019Larimer County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Apr 26, 2019, 4:39 PM MDT for Larimer County, Colorado. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 26, 2019, 4:39 PM MDT (22:39 UTC)
Expired
Apr 26, 2019, 5:19 PM MDT
In force
40 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Larimer County, CO

The radar

The Cheyenne radar (KCYS), 49 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.7 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2156 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

382 
WUUS55 KBOU 262239
SVRBOU
COC069-262330-
/O.NEW.KBOU.SV.W.0002.190426T2239Z-190426T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
439 PM MDT Fri Apr 26 2019

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Northeastern Larimer County in north central Colorado...

* Until 530 PM MDT.

* At 439 PM MDT, a severe thunderstorm was located 6 miles northwest
  of Red Feather Lakes, or 29 miles south of Laramie, moving east at
  45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Virginia Dale, Cherokee Park and Red Feather Lakes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4100 10506 4093 10499 4077 10570 4099 10577
TIME...MOT...LOC 2239Z 260DEG 39KT 4089 10564 

HAIL...<.75IN
WIND...60MPH
 
$$

BARJENBRUCH
2 follow-up statements
577 
WWUS55 KBOU 262304
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
504 PM MDT Fri Apr 26 2019

COC069-262330-
/O.CON.KBOU.SV.W.0002.000000T0000Z-190426T2330Z/
Larimer CO-
504 PM MDT Fri Apr 26 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR NORTHEASTERN LARIMER COUNTY...

At 503 PM MDT, a severe thunderstorm was located 4 miles east of
Virginia Dale, or 27 miles southwest of Cheyenne, moving east at 45
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Virginia Dale, Cherokee Park and Red Feather Lakes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4100 10506 4093 10499 4079 10562 4099 10562
TIME...MOT...LOC 2303Z 257DEG 41KT 4096 10526 

HAIL...<.75IN
WIND...60MPH
 
$$

BARJENBRUCH
225 
WWUS55 KBOU 262319
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
519 PM MDT Fri Apr 26 2019

COC069-262328-
/O.CAN.KBOU.SV.W.0002.000000T0000Z-190426T2330Z/
Larimer CO-
519 PM MDT Fri Apr 26 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LARIMER COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
However, gusty winds between 40 and 50 mph can still be expected as 
the showers and storms move through the area. 

LAT...LON 4100 10506 4093 10499 4079 10562 4099 10562
TIME...MOT...LOC 2317Z 260DEG 39KT 4099 10504 

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 2:27 PM MDT, 2 hours 12 minutes earlier.

Area forecast discussion, Apr 26, 2:27 PM MDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
227 PM MDT Fri Apr 26 2019

.SHORT TERM...(This evening through Saturday)
Issued at 225 PM MDT Fri Apr 26 2019

Scattered thunderstorms have formed over southern Wyoming,
western Colorado, and Utah. Main upper level trough over the
northwest part of the country will race eastward tonight. The
scattered storms and storm development will shift east through the
evening hours. Storms will be moving quickly at 40 to 60 mph.
This along with the dry lower levels will result in gusty outflow
winds from the thunderstorms. A couple storms may become severe
with wind gusts to around 60 mph. The threat for severe gusts will
decrease by mid evening as the airmass begins to stabilize.
However, chance for showers and storms will linger through the
evening as the trough shifts across the region. The trough moves
east of Colorado after midnight. This should end the threat for
convection. In the mountains, higher areas, mainly above 10000
feet will see snow. Where convection lingers, 4 to 8 inches of
snow will be possible. Models show the best chance for this
heavier snow along I-70 this evening.

A cold front backs southwest across northeast Colorado late
tonight and early Saturday morning. This will bring cooler
temperatures to the eastern plains. The cooler airmass will be
shallow and is expected to shift eastward some on Saturday and
allow the Front Range to warm up. A surface trough sets up
Saturday afternoon. Coverage along the trough may produce showers
and thunderstorms. Most models have been dry with this over
northern Colorado, except for the GFS model. Will have low pops
for this during the late afternoon hours. Better moisture will be
over southern Colorado where chances for storms will be improved.

.LONG TERM...(Saturday night through Friday)
Issued at 225 PM MDT Fri Apr 26 2019

An episodic, unsettled pattern ahead for the extended with multiple
chances for precipitation across the region.

For Saturday night into Sunday, a northern-stream trough will
continue to amplify in the upper level flow as it spreads east to
southeastward over the northern plains toward the upper Midwest. In
addition, a southern-stream upper low will slowly move toward
southern CA through the day Sunday. Strengthening winds aloft
provided by the approaching northern plains trough combined with
decent moisture and a southwestward racing front will move over the
eastern plains by the evening hours on Sunday. By Sunday late
afternoon and into the evening hours, model CAPE values have energy
in the 100-500 j/kg range, mostly over the southern-most portions of
the CWA with the help of a deepening surface low. Model upper air
soundings show high low level lapse rates with values around 9.8
C/km with high level LCL values and DCAPEs around 8000 j/kb. This
could mean isolated convection across the region with the main
threats being gusty outflow winds Sunday afternoon and early
evening. By 00z Monday, models indicate the colder airmass pushing
south over the CWA bringing increased moisture and cooler
temperatures. At this time, models are showing temperatures at the
700 mb level getting down to -6C. Multiple sources are indicating
wet bulb heights getting below 5,000 ft by 12z Monday. Flow at the
surface will be predominately northerly with a slight NE push near
the base of the foothills. PWAT (moisture) values are showing modest
moisture over the higher terrain early Monday with values around
0.45-0.5 inches over the plains. With the upslope component of the
winds it is possible that areas along the Foothills and Palmer
divide in addition to the mountains could see some snow late Sunday
into early Monday. The plains are not as clear-cut however. At this
time models are showing temperatures cold enough for snow in the mid
levels with a near moist-adiabatic sounding up to 500 mb for the
Denver area. The atmosphere will gradually moisten and cool with
very low freezing levels by 6 am Monday. This could mean a rain to
snow mixture for the Denver area, and mainly South of I-70 and East
of I-25 for Monday morning commuters. With warm road surfaces and a
high snow to liquid ratio, do not expect much in the way of
accumulation but some may be possible, with more over the Foothills
and Palmer Divide. The upper level low that was southwest of CA will
provide the second push of energy by Monday afternoon as it moves
onshore into Arizona. This will bring widespread precipitation and
storms across the western and southern portions of the state and
into the northern and central mountains through Monday evening.
Models differ slightly on the speed of the upper trough as it moves
northeast across Colorado into Tuesday. 700 mb temperatures over the
eastern plains continue to be on the cooler side with freezing
levels slowly improving by Tuesday afternoon. This could mean
additional chances for light snow accumulation for the lower
elevations of the urban corridor by Tuesday afternoon. Temperatures
Monday and Tuesday will be below seasonal normals with highs only
reaching into the 40s with lows dipping below freezing Monday into
Tuesday.

By midweek, another upper trough is progged to push southeast into
Colorado bringing a chance of rain and storms to the region by
Wednesday afternoon. Temperatures will rebound slightly on Wednesday
with highs in the upper 50s to low 60s. A drier and warmer pattern
will return by Thursday and Friday with just a slight chance of
storms over the higher terrain and highs once again reaching into
the 70s by Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 225 PM MDT Fri Apr 26 2019

Light winds will turn westerly after 21Z as winds aloft mix down.
Scattered showers and thunderstorms expected to form after 21Z.
Outflow boundaries from convection will move across the Denver
area after 22z. Winds will quickly shift to the west- northwest at
20 to 30 knots with potential gusts up to 45 knots for an hour or
so. A second round of showers and storms may affect the area
between 03z and 06z. Winds should not be as strong, with this
second batch of activity, but still could see gusts up to 30 mph.
Convection ends by midnight with only scattered high clouds.

Skies will clear out after 06Z. A weak cold front will back
through after 09Z bring northeast winds. The winds will remain an
east to southeast direction through Saturday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Meier
LONG TERM...Bowen
AVIATION...Meier
Hazardous weather outlook, Apr 26, 11:06 AM MDT, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1106 AM MDT Fri Apr 26 2019

COZ030>051-271715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1106 AM MDT Fri Apr 26 2019

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Fast moving scattered showers and thunderstorm will quickly move
eastward across the area this afternoon and evening. Gusty west
to northwest winds of 50 to 60 mph may occur along outflow
boundaries.

Showers and a few storms will become more widespread over the
mountains tonight. A period of heavy snow will be possible above
10000 feet with snow accumulations of 4 to 8 inches possible. The
heavy snow may lead to hazardous driving conditions along the
I-70 mountain corridor.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Snow showers will be possible over the higher terrain Saturday
night through Tuesday. Across the plains, there is a slight chance
of showers and thunderstorms on Sunday with precipitation chances
continuing into Tuesday. Temperatures across the region could be
cold enough for snow at lower elevations Monday into Tuesday.
At this time, accumulations do not look to be significant. The
remainder of the week looks to be on the drier side. Temperatures
will drop to below seasonal normals Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Apr 26, 4:36 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Denver CO
436 PM MDT Fri Apr 26 2019

COZ030>035-038-039-262315-
Jackson County Below 9000 Feet CO-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-Grand and Summit Counties Below 9000 Feet CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
West Jackson and West Grand Counties Above 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
436 PM MDT Fri Apr 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON...LARIMER...GRAND AND
BOULDER COUNTIES UNTIL 515 PM MDT...

At 435 PM MDT, Doppler radar was tracking thunderstorms along a line
extending from 5 miles northwest of Cherokee Park to near Mt
Audubon, or along a line extending from 21 miles south of Laramie to
42 miles northwest of Denver. Movement was east at 45 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Fort Collins, Boulder, western Longmont, western Loveland, Lafayette,
Louisville, Wellington, Estes Park, Berthoud, Lyons, Granby, Trail
Ridge, Nederland, Kremmling, Fraser, Bear Lake, Hot Sulphur Springs,
Walden, Grand Lake and Jamestown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 4100 10495 3995 10516 3991 10643 3993 10644
      3993 10663 4006 10664 4100 10658
TIME...MOT...LOC 2235Z 260DEG 39KT 4099 10555 4009 10565

BARJENBRUCH

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 4:36 PM MDTSpecial Weather StatementBOUBoulder, Grand, Jackson, Larimer39 min
Apr 26, 5:16 PM MDTSpecial Weather StatementBOUBoulder, Clear Creek, Gilpin59 min
Apr 26, 5:48 PM MDTSpecial Weather StatementBOUSedgwick57 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.